Tainted steroid injections from Massachusetts suspected behind Ohio case of fungal Meningitis

COLUMBUS, Ohio - The Ohio Department of Health (ODH) Saturday announced that a case of fungal meningitis in a 65-year-old man was likely caused by a tainted epidural steroid injection from New England Compounding Center in Framingham, Mass.

This disease is not communicable and cannot be spread person to person. A county of residence is not being released to protect the man's identity.

After the federal Centers for Disease Control and Prevention (CDC) notified ODH that tainted medication from the Mass. drug maker went to four Ohio healthcare facilities, state health officials have worked closely with the clinics, local health officials and the CDC to contact patients who may have received tainted medicine. The four clinics are Marion Pain Clinic and BKC Pain Specialists in Marion, Cincinnati Pain Management and Ortho-Spine Rehab Center in Dublin.

Late Friday evening the federal Food and Drug Administration (FDA) expanded the recall to include other drugs from the company. Though the drugs included in the expanded recall have not been linked to any illnesses, out of an abundance of caution ODH notified physicians in Ohio to be on the lookout for the subtle symptoms of fungal meningitis.

Information on the expanded recall is available on FDA's website. A list of additional health facilities involved in the second recall is not being released at this time as the FDA has determined that there is no action that needs to be taken by patients treated at those facilities.

The medication at the center of the recall is a widely-distributed steroid medication used to treat back pain which is administered by injection. Certain lots of the medication made by the New England Compounding Center in Framingham, Mass. may be contaminated with a fungus which has led to some patients to develop a rare form of fungal meningitis (brain infection) and stroke.

On October 3, 2012, the company ceased all production and initiated recall of all methylprednisolone acetate (a steroid medication) and other drug products prepared for injections in and around the spinal cord (known as intrathecal administration).

ODH has sent alerts to healthcare providers in Ohio to inform them of symptoms that could be cause by the tainted drug as well as updated lists of recalled products. Clinicians are also requested to report any suspected adverse events following use of these products to FDA's MedWatch program at 1-800-332-1088 www.fda.gov/medwatch or contact their local health department.

Print this article Back to Top

Comments